Alert archive / South Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 55, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 2, 2003, 11:36 PM EDT for Orangeburg County, South Carolina. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 2, 2003, 11:36 PM EDT (03:36 UTC)
- Expired
- May 3, 2003, 12:00 AM EDT
- In force
- 24 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Orangeburg County, SC
The radar
The Columbia radar (KCAE), 81 km from the middle of the area, began a volume at 03:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3228 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1124 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 7.0
The text
As transmitted, in the capitals the NWS used until 2016.
886
WUUS52 KCAE 030336
SVRCAE
SCC075-030400-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1134 PM EDT FRI MAY 2 2003
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL MIDNIGHT EDT.
* AT 1130 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF ELLOREE..MOVING EAST AT 20 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
ELLOREE.
LAT...LON 3349 8068 3330 8059 3330 8034 3345 8023
3358 8050
TTHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 10:20 PM EDT, 1 hour 16 minutes earlier.
Area forecast discussion, May 2, 10:20 PM EDT, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1020 PM EDT FRI MAY 2 2003 UPDATE FOR WATCH EXPIRATION...COORDINATION WITH SPC. MESOSCALE CONVECTIVE SYSTEMS MOVING ACROSS REGION TONIGHT PRODUCING FAIRLY WIDESPREAD WIND/HAIL EVENT FOR MIDLANDS/CENTRAL SAVANNAH RIVER AREA. BULK OF THUNDERSTORMS CONTINUE IN THE AUGUSTA REGION WILL CONTINUE CATEGORICAL POPS THROUGH 300 AM...INSTABILITY SHOULD LIMIT DEVELOPMENT AFTER MIDNIGHT. WILL CONTINUE CHANCE IN THE COLUMBIA AREA BUT ACTION MAINLY SOUTH OF CITY. 10 POP NORTHERN MIDLANDS. WILL LOWER TEMP FORECAST IN THE LANCASTER AREA WITH TEMPS IN THE UPPER 50S IN CLT. LARGE CLOUD SHIELD WILL GO MOSTLY CLOUDY. FCSTID = 19 CAE 62 84 57 80 / 30 10 10 10 AGS 61 85 55 82 / 80 10 10 10 SSC 62 83 57 79 / 30 10 10 10 OGB 63 84 58 81 / 30 10 10 10 .CAE... GA...NONE. SC...NONE. AWP
Hazardous weather outlook, May 2, 5:17 AM EDT, 18 hours 19 minutes before
GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-021115- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 517 AM EDT FRI MAY 2 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA. .DAY ONE... SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY PRODUCE HAIL, LOCALLY HEAVY RAIN AND WIND GUSTS TO 40 MPH. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. LM
In the hours before
Special weather statement, May 2, 7:39 PM EDT, 3 hours 57 minutes before
SCZ018-025-030-035-041-GAZ040-063>065-030139- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 739 PM EDT FRI MAY 02 2003 ...STRONG THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH 9 PM... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SOUTHEAST AT 20 MILES PER HOUR THROUGH COLUMBIA AND EDGEFIELD COUNTIES ALONG THE SAVANNAH RIVER. STRONG STORMS WILL ALSO CONTINUE TO MOVE ACROSS CENTRAL AIKEN AND BARNWELL COUNTIES. THESE STORMS WILL PRODUCE WIND GUST TO 50 MPH...HAIL TO 1/2 INCH AND HEAVY RAIN. A SEVERE THUNDERSTORM WATCH IS IN EFFECT AND THESE STORMS MAY STRENGTHEN AND BECOME SEVERE PRODUCING LARGE HAIL AND DAMAGING WINDS. CDL
Local storm report, May 2, 9:31 PM EDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
931 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
920 PM COLUMBIA GA WIND DAMAGE
05/02/03 COLUMBIA SHERIFF REPORTED NUMEROUS
TREES AND POWERLINES DOWN
COUNTY WIDE.
926 PM MCDUFFIE GA WIND DAMAGE
05/02/03 MCDUFFIE SHERIFF REPORTED NUMEROUS
TREES DOWN COUNTY WIDE
AWPLocal storm report, May 2, 9:51 PM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
951 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
950 PM WAYNESBORO GA WIND DAMAGE
05/02/03 BURKE SHERIFF REPORTED NUMEROUS
TREES/POWERLINES DOWN
AWPLocal storm report, May 2, 10:56 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1056 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
930 PM SOUTHERN RICHMOND CO GA WIND DAMAGE
05/02/03 RICHMOND RICHMOND COUNTY SHERIFF
OFFICE REPORTED NUMEROUS
TREES DOWN IN SOUTHERN
RICHMOND COUNTY AROUND
930 PM
TTHLocal storm report, May 2, 11:03 PM EDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
1103 PM EDT FRI MAY 02 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
635 PM BETHUNE SC WIND DAMAGE
05/02/03 KERSHAW NUMEROUS TREES DOWN
REPORTED BY COUNTY
SHERIFF.
700 PM CHESTERFIELD SC WIND DAMAGE
05/02/03 CHESTERFIELD NUMEROUS TREES AND POWER
LINES REPORTED BY
SHERIFF.
CDLSpecial weather statement, May 2, 11:10 PM EDT, 26 minutes before
SCZ020>022-027-028-031-036>038-030510- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 1110 PM EDT FRI MAY 02 2003 ...STRONG WILL CONTINUE ACROSS CENTRAL SOUTH CAROLINA THROUGH 2 AM... SCATTERED STRONG THUNDERSTORMS ARE DEVELOPING ACROSS THE AREA. THE STORMS ARE MOVING TO THE SOUTHEAST AT 20 MPH. THE STRONGER STORMS WILL PRODUCE HAIL TO ONE-HALF...WIND GUSTS TO 40 MPH AND FREQUENT LIGHTNING. ISOLATED RAINFALL AMOUNTS WILL BE NEAR 1.5 INCHES.
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 2, 9:55 PM EDT | Severe Thunderstorm Warning | CAE | Barnwell | 50 min |
| May 2, 11:24 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun | 36 min |
| May 2, 11:41 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 49 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.